Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 8, NWS Goodland, KS

April 1, 2010Dundy County, Hitchcock County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; 11 counties in Kansas

NWS Goodland, KS issued this wind advisory at Apr 1, 2010, 3:10 AM MDT for Dundy County, Hitchcock County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; 11 counties in Kansas. It took effect at Apr 1, 2010, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2010, 3:10 AM MDT (09:10 UTC)
In effect from
Apr 1, 2010, 12:00 PM MDT
Expired
Apr 1, 2010, 8:00 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 24 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WWUS73 KGLD 010910
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
310 AM MDT THU APR 1 2010

...VERY STRONG SOUTHWEST WINDS EXPECTED THIS AFTERNOON...

.AN INCREASING PRESSURE GRADIENT AND VERY STRONG WINDS ALOFT WILL
COMBINE TO PRODUCE VERY STRONG SOUTHWEST WINDS THIS AFTERNOON. THE
WINDS WILL SUBSIDE SHORTLY AFTER SUNSET. 

COZ090>092-KSZ001-002-013>016-027>029-041-042-NEZ079-080-011800-
/O.NEW.KGLD.WI.Y.0008.100401T1800Z-100402T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI...BENKELMAN...TRENTON
310 AM MDT THU APR 1 2010 /410 AM CDT THU APR 1 2010/

...WIND ADVISORY IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM
MDT /9 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
8 PM MDT /9 PM CDT/ THIS EVENING. 

* TIMING/DURATION...WINDS WILL QUICKLY INCREASE VERY LATE THIS
  MORNING AND PEAK IN INTENSITY DURING THE MID TO LATE AFTERNOON
  HOURS. 

* PEAK WINDS...PEAK WINDS OF 45 TO 55 MPH ARE EXPECTED GENERALLY
  WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND AND TRIBUNE
  KANSAS. EAST OF THIS LINE PEAK WINDS OF 45 MPH ARE EXPECTED. 

* OTHER IMPACTS...BLOWING DIRT OR DUST IS POSSIBLE ESPECIALLY OVER
  RECENTLY PLOWED AND OPEN FIELDS. WHILE VISIBILITY RESTRICTIONS
  ARE NOT EXPECTED TO BE WIDESPREAD A FEW AREAS MAY EXPERIENCE
  QUICKLY CHANGING CONDITIONS OVER A VERY SHORT DISTANCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

07
3 follow-up statements
313 
WWUS73 KGLD 011747
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT THU APR 1 2010

...VERY STRONG SOUTHWEST WINDS EXPECTED THIS AFTERNOON...

.AN INCREASING PRESSURE GRADIENT AND VERY STRONG WINDS ALOFT WILL
COMBINE TO PRODUCE VERY STRONG SOUTHWEST WINDS THIS AFTERNOON.
THE WINDS WILL SUBSIDE SHORTLY AFTER SUNSET.

COZ090>092-KSZ001-002-013>016-027>029-041-042-NEZ079-080-020200-
/O.CON.KGLD.WI.Y.0008.100401T1800Z-100402T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI...BENKELMAN...TRENTON
1147 AM MDT THU APR 1 2010 /1247 PM CDT THU APR 1 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING. 

* TIMING/DURATION...WINDS WILL QUICKLY INCREASE VERY LATE THIS 
  MORNING AND PEAK IN INTENSITY DURING THE MID TO LATE AFTERNOON 
  HOURS. 

* PEAK WINDS...PEAK WINDS OF 45 TO 55 MPH ARE EXPECTED GENERALLY 
  WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND AND TRIBUNE 
  KANSAS. EAST OF THIS LINE PEAK WINDS OF 45 MPH ARE EXPECTED. 

* OTHER IMPACTS...BLOWING DIRT OR DUST IS POSSIBLE ESPECIALLY 
  OVER RECENTLY PLOWED AND OPEN FIELDS. WHILE VISIBILITY 
  RESTRICTIONS ARE NOT EXPECTED TO BE WIDESPREAD A FEW AREAS MAY 
  EXPERIENCE QUICKLY CHANGING CONDITIONS OVER A VERY SHORT 
  DISTANCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
473 
WWUS73 KGLD 012039
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT THU APR 1 2010

...VERY STRONG SOUTHWEST WINDS EXPECTED THIS AFTERNOON...

.AN INCREASING PRESSURE GRADIENT AND VERY STRONG WINDS ALOFT WILL
COMBINE TO PRODUCE VERY STRONG SOUTHWEST WINDS THIS AFTERNOON.
THE WINDS WILL SUBSIDE SHORTLY AFTER SUNSET.

COZ091-092-020200-
/O.UPG.KGLD.WI.Y.0008.000000T0000Z-100402T0200Z/
/O.NEW.KGLD.HW.W.0002.100401T2039Z-100402T0200Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
239 PM MDT THU APR 1 2010

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* TIMING/DURATION...STRONGEST WINDS WILL CONTINUE THROUGH SUNSET.

* PEAK WINDS...GUSTS TO 60 MPH CAN BE EXPECTED.

* OTHER IMPACTS...BLOWING DIRT OR DUST IS POSSIBLE ESPECIALLY OVER
  RECENTLY PLOWED AND OPEN FIELDS. WHILE VISIBILITY RESTRICTIONS
  ARE NOT EXPECTED TO BE WIDESPREAD A FEW AREAS MAY EXPERIENCE
  QUICKLY CHANGING CONDITIONS OVER A VERY SHORT
  DISTANCE...INCLUDING INTERSTATE 70 IN EASTERN COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

COZ090-KSZ001-002-013>016-027>029-041-042-NEZ079-080-020200-
/O.CON.KGLD.WI.Y.0008.000000T0000Z-100402T0200Z/
YUMA-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON
239 PM MDT THU APR 1 2010 /339 PM CDT THU APR 1 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING. 

* TIMING/DURATION...WINDS WILL QUICKLY INCREASE VERY LATE THIS 
  MORNING AND PEAK IN INTENSITY DURING THE MID TO LATE AFTERNOON 
  HOURS. 

* PEAK WINDS...PEAK WINDS OF 45 TO 55 MPH ARE EXPECTED GENERALLY 
  WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND AND TRIBUNE 
  KANSAS. EAST OF THIS LINE PEAK WINDS OF 45 MPH ARE EXPECTED. 

* OTHER IMPACTS...BLOWING DIRT OR DUST IS POSSIBLE ESPECIALLY 
  OVER RECENTLY PLOWED AND OPEN FIELDS. WHILE VISIBILITY 
  RESTRICTIONS ARE NOT EXPECTED TO BE WIDESPREAD A FEW AREAS MAY 
  EXPERIENCE QUICKLY CHANGING CONDITIONS OVER A VERY SHORT 
  DISTANCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
342 
WWUS73 KGLD 020159
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT THU APR 1 2010


COZ091-092-020300-
/O.EXP.KGLD.HW.W.0002.000000T0000Z-100402T0200Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
759 PM MDT THU APR 1 2010

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

WIND SPEEDS HAVE FALLEN BELOW HIGH WIND WARNING CRITERIA.
THEREFORE THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE.

$$

COZ090-KSZ001-002-013>016-027>029-041-042-NEZ079-080-020300-
/O.EXP.KGLD.WI.Y.0008.000000T0000Z-100402T0200Z/
YUMA-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON
759 PM MDT THU APR 1 2010 /859 PM CDT THU APR 1 2010/

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT /9 PM CDT/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM MDT /9 PM CDT/ THIS
EVENING. 

WIND SPEEDS HAVE FALLEN BELOW WIND ADVISORY CRITERIA. THEREFORE
THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

FS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 1, 2:30 AM MDT, 40 minutes earlier.

Area forecast discussion, Apr 1, 2:30 AM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MDT THU APR 1 2010

.DISCUSSION...
230 AM MDT THU APR 1 2010

VERY STRONG 500 JET OF 70-90 KTS WILL MOVE OVER THE FORECAST AREA
DURING TIME OF PEAK HEATING AHEAD OF A LARGE UPPER TROUGH AND COLD
FRONT THAT WILL MOVE INTO THE NORTHWEST AND WESTERN PARTS OF THE
FORECAST AREA AROUND OR SHORTLY AFTER 00Z. TEMPERATURES NEAR 70 IN
EASTERN COLORADO AND LOW 80S IN THE MCCOOK AND HILL CITY AREAS
TODAY WILL FALL ABOUT 25 DEGREES FRIDAY INTO THE MID TO UPPER 40S
WEST TO MID 50S EAST FRIDAY AS THE UPPER TROUGH AXIS MOVES INTO
THE AREA. FOR SATURDAY FLOW BECOMES ZONAL WITH TEMPERATURES
REBOUNDING BACK INTO THE LOW TO MID 60S.

VERY STRONG WINDS FROM THE 500 JET WILL MIX TO THE SFC RESULTING
IN SUSTAINED SPEEDS OF 25 TO 40 MPH WITH GUSTS OF 50 MPH POSSIBLE.
THE WINDS AND VERY DRY AIR WILL RESULT IN RH VALUES OF 10 TO 15
PERCENT. AS A RESULT...WILL UPGRADE FIRE WEATHER WATCH TO RED FLAG
WARNING FOR THE ENTIRE FORECAST AREA AND ISSUE A WIND ADVISORY
FOR ALL BUT RED WILLOW COUNTY NEBRASKA...DECATUR AND NORTON
COUNTIES OF KANSAS. UPDATES WILL SURELY BE NEEDED BY DAY SHIFT AS
THE EVENT UNFOLDS.

WINDS WILL BE GUSTY FROM THE NORTHWEST FRIDAY AFTERNOON AND BELOW
ADVISORY CRITERIA.

AS FAR AS PRECIPITATION CHANCES...CANT TOTALLY RULE OUT A FEW
SHOWERS AS THE FRONT MOVES THROUGH AND CURRENT SLIGHT CHANCE POPS
LOOK GOOD. NAM WOULD SUGGEST PRECIP ENDS FRIDAY BUT GFS AND SREF
SUGGEST LIGHT SHOWERS REMAIN POSSIBLE...WILL MAINTAIN CURRENT
FORECAST WHICH MATCHES UP WITH SURROUNDING OFFICES. REMAINDER OF
FORECAST THROUGH SATURDAY NIGHT DRY.

SUNDAY-WEDNESDAY...NO CHANGES MADE.

07

&&

.AVIATION...
1031 PM MDT WED MAR 31 2010

06Z TAFS...VFR WILL CONTINUE THROUGH THE ENTIRE TAF PERIOD FOR BOTH
KMCK AND KGLD. GUSTY SOUTHWEST WIND EXPECTED THU/THU NIGHT IN
RESPONSE TO A TROUGH MOVING INTO THE ROCKIES.

FS

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9
     PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-042.

     WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
     CDT/ THIS EVENING FOR KSZ001-002-013>016-027>029-041-042.

NE...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9
     PM CDT/ THIS EVENING FOR NEZ079>081.

     WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
     CDT/ THIS EVENING FOR NEZ079-080.

CO...RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     COZ252>254.

     WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     COZ090>092.

&&
Hazardous weather outlook, Mar 31, 11:54 AM MDT, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1154 AM MDT WED MAR 31 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1154 AM MDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE WEST OF HIGHWAY 25 ON
THURSDAY AFTERNOON AS RELATIVE HUMIDITY VALUES DROP BELOW 15 PERCENT
AND SOUTHWEST WINDS INCREASE TO AROUND 30 MPH WITH HIGHER GUSTS.
OUTDOOR BURNING IS NOT RECOMMENDED. STAY TUNED FOR POSSIBLE FIRE
WEATHER WATCHES OR RED FLAG WARNINGS. A WIND ADVISORY MAY ALSO BE
NEEDED.

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A
COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:20 AM MDTRed Flag WarningGLDDundy, Hitchcock, Red Willow17 hr
Apr 1, 2:39 PM MDTHigh Wind WarningGLDCheyenne, Kit Carson5 hr

Nearby

Wind Advisories in Kansas, 2010Wind Advisories in Colorado, 2010Wind Advisories in Nebraska, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.